Alert archive / Maine / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Gray, ME

July 3, 2018Coos County, New Hampshire; Franklin County, Oxford County, Maine

NWS Gray, ME issued this flash flood warning at Jul 3, 2018, 12:03 AM EDT for Coos County, New Hampshire; Franklin County, Oxford County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 12:03 AM EDT (04:03 UTC)
Expired
Jul 3, 2018, 3:00 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 157 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 4.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS51 KGYX 030403
FFWGYX
MEC007-017-NHC007-030700-
/O.NEW.KGYX.FF.W.0001.180703T0403Z-180703T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
1203 AM EDT TUE JUL 3 2018

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Northwestern Oxford County in western Maine...
  Northwestern Franklin County in western Maine...
  Northeastern Coos County in northern New Hampshire...

* Until 300 AM EDT.

* At 1201 AM EDT, Doppler radar indicated a line of thunderstorms 
  producing very heavy rain across the warned area. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Colebrook, Eustis, Coburn Gore, Rangeley, Kingfield, Carrabassett
  Valley, Dixville, Pittsburg, Columbia, Dallas Plantation,
  Clarksville, Upper Cupsuptic, Tim Pond, Davis, Lynchtown, Alder
  Stream, Merrill Strip, Wyman, Chain Of Ponds and Bowmantown.

This also includes...
  First Connecticut Lake, Sugarloaf Mountain, Crocker Mountain,
Dixville Notch State Park, and Coleman State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4514 7042 4517 7031 4511 7029 4513 7016
      4504 7013 4483 7139 4527 7136 4530 7128
      4525 7123 4524 7115 4532 7100 4535 7101
      4531 7092 4524 7089 4524 7084 4542 7080
      4538 7065 4543 7063 4547 7069 4551 7052

$$

kimble
1 follow-up statement
238 
WGUS71 KGYX 030542
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
142 AM EDT TUE JUL 3 2018

MEC007-017-NHC007-030700-
/O.CON.KGYX.FF.W.0001.000000T0000Z-180703T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oxford ME-Franklin ME-Coos NH-
142 AM EDT TUE JUL 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR
NORTHWESTERN OXFORD...NORTHWESTERN FRANKLIN AND NORTHEASTERN COOS
COUNTIES...

At 141 AM EDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain across parts of the warned area. This will 
combine with run off from earlier heavy rain to Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Colebrook, Eustis, Coburn Gore, Rangeley, Kingfield, Carrabassett
Valley, Dixville, Pittsburg, Columbia, Dallas Plantation,
Clarksville, Upper Cupsuptic, Tim Pond, Davis, Lynchtown, Alder
Stream, Merrill Strip, Wyman, Chain Of Ponds and Bowmantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4514 7042 4517 7031 4511 7029 4513 7016
      4504 7013 4483 7139 4527 7136 4530 7128
      4525 7123 4524 7115 4532 7100 4535 7101
      4531 7092 4524 7089 4524 7084 4542 7080
      4538 7065 4543 7063 4547 7069 4551 7052

$$

kimble

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:55 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 2, 10:55 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1055 PM EDT Mon Jul 2 2018

.SYNOPSIS...
A ridge of high pressure over the eastern United States will
continue to bring hot and humid conditions to New England for
much of the week. There could be some thunderstorms on Tuesday
as a weak frontal boundary drops into the area. A more
substantial cold front arrives on Friday, bringing widespread
showers and thunderstorms and a shift toward cooler and drier
weather.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Update...
Have updated the forecast based on current conditions and latest
set of mesoscale models. Have allowed today's heat advisory to
expire on schedule and have reissued a new heat advisory for
Tuesday. This advisory will be for a much larger area with all
portions of the forecast area included except the northern
mountains and the immediate coastline.

Will continue with a forecast of gusty winds and small hail
with some of the storms in the northern mountains. Have been
issuing SPSs for this initial line. At the same time, convection
to our west over the Albany, New York region continues to
dissipate with time late this evening.

Have added patchy fog to the overnight forecast with areas of
dense fog in the Penobscot Bay region. Also modified the lake
temperatures to reflect current observations indicating water
temperatures around 70 degrees. Over the ocean, mixing has
allowed for water temperatures to cool along the Midcoast
region.

Prev Disc...
The heat in NH will gradual dissipate this evening, but several
more hours of HI over 95 expected thru the late afternoon.

Weak impulse moving along cold front to the N of the CWA could
produce sct t-storms in the far nrn zones, and given a little
burst of shear and some decent mid-lvl lapse rates could see
some stronger storms, which could produce gusty winds, and maybe
small hail, as well as torrential downpours mainly after 00Z,
and mostly likely limited to areas well north of Farmington and
Skowhegan.

That front will slip south and weaken later tonight, and could
see lows closer to 60 in the far N tonight, while the rest of
the CWA will bottom out in the mid 60s to low 70s again. Fog
bank moving into Penobscot could bring some fog to that area,
and may shift east along the mid-coast as well.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The weaken frontal boundary will slowly shift S across the CWA
during Tue. Winds will shift to WSW behind this boundary, and
this should cut off the marine lyr and allow for a hot day
everywhere but the immediate mid-coast, with highs pushing 90 in
most spots and into the mid 90s in srn NH again. Will likely
need heat adv across most of the CWA if this pans out, but will
issue these once the current adv expires this evening.

Although the boundary will be weak, it will be drifting through
some areas of high surface instability, so look for some
cumulus to develop, especially a cross the srn zones, and there
will be the chc for some widely sct t-storms here as well in
the afternoon. Given the amount of instability and the moisture,
any storms could be heavy rainers, and have an outside chc to
be strong to severe.

Tue night should see any storms diminish or shift S of the CWA,
and skies will clear. Will see some drier air move into the N
zones, and mins will get down around 60, or even upper 50s
there, while the rest of the CWA will still be mired in the
low-lvl moisture and mins will once again be mostly in the mid
to upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
High pressure will produce a mostly sunny and hot weather for the
4th of July. Just about the entire forecast area away from the
coast will see high temps in the lower to mid 90s. Heat
advisories will likely be needed for most of New Hampshire and
portions of southwest Maine where apparent temps will reach 95
or more.

Wednesday night will be warm and muggy under mostly clear skies.
Like previous nights...lows will only reach the mid 60s to lower
70s.

A cold front will slowly approach from the west on Thursday
bringing a chance of showers and thunderstorms to the region...
mainly during the afternoon and evening in western zones.
Shear gradually increases during the afternoon and evening so
some isolated severe cells not out of the question in far
northwest zones Thursday evening. Should see another very hot
and humid day with highs from the mid 80s to mid 90s.

Cold front will continue to slowly press east Thursday night and
should reach northwest zones by Friday morning. Expect scattered
showers and thunderstorms to continue overnight ahead of this
boundary and with increasing shear some severe cells will be
possible especially in the evening. Lows overnight will range
from the mid 60s to mid 70s.

Cold front will slowly drop south through the region on Friday.
Morning showers and thunderstorms will gradually give way to more
organized convection in southern and coastal zones as daytime
heating boosts CAPE during the late morning and early afternoon.
More severe storms will be possible before the front shifts
offshore by mid to late afternoon. Clouds and showers will keep
temperatures out of the 90s but most area will range through the
80s.

High pressure building in from the west behind the front Friday
night will usher in cooler and drier air. Lows will range through
the 50s north and upper 50s to lower 60s south.

Weekend weather looking stellar as high pressure builds south of
the region. Looking for mostly sunny skies both days with
seasonable temperatures.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Short Term...Mainly VFR through Tue night. Vly fog at KLEB/KCON
tonight, with some LIFR at KRKD as fog and low clouds roll in
from Penobscot Bay. Outside of a sct t-storm Tue afternoon at
all but KLEB/KHIE.

Long Term...
Generally VFR Wednesday through Saturday with areas of MVFR/IFR
ceilings/vsby in scattered showers and Thunderstorms Thursday
and Friday.

&&

.MARINE...
Short Term...Flow shifts from to SW on Tue, but will not meet
SCA lvls thru Tue night.

Long Term...
SCA's may be needed on Friday and Friday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from noon to 7 PM EDT Tuesday for MEZ012>014-
     018>028.
NH...Heat Advisory from noon to 7 PM EDT Tuesday for NHZ003>015.
MARINE...None.

&&

JC
Hazardous weather outlook, Jul 2, 8:21 PM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
821 PM EDT Mon Jul 2 2018

MEZ012>014-018>028-NHZ003>015-040030-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
821 PM EDT Mon Jul 2 2018

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT TUESDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Very hot and humid conditions are expected with cooler conditions
along the coastline.

Slow moving thunderstorms on Tuesday may produce very heavy rainfall
and may result in areas of urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-002-040030-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
821 PM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Tonight.

Thunderstorms may produce gusty winds and small hail tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very warm and humid conditions expected Tuesday.

Slow moving thunderstorms on Tuesday may produce very heavy rainfall
and may result in areas of urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-040030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
821 PM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Areas of fog are possible over the waters tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog are possible over the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 9:33 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Gray ME
933 PM EDT MON JUL 2 2018

MEZ007>009-NHZ001-030200-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
933 PM EDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
NORTHWESTERN SOMERSET...NORTHWESTERN FRANKLIN AND NORTHEASTERN COOS
COUNTIES...

At 933 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 30 miles southwest of Billy-Jack Depot to
Coburn Gore to 7 miles northeast of Pittsburg. Movement was east at
30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jackman, Eustis, Coburn Gore, Pittsburg, Seboomook, Sandwich Academy
Grant, Moose River, Long Pond, Alder Stream, Parlin Pond, Merrill
Strip, Forsyth, Chain Of Ponds, Bowmantown, Soldiertown, Sandy Bay,
Plymouth, Skinner, Jim Pond and Kibby.

This also includes...
  Second Connecticut Lake.

LAT...LON 4551 6999 4517 7064 4508 7146 4534 7099
      4531 7092 4524 7089 4524 7084 4543 7079
      4538 7064 4543 7063 4551 7072 4557 7069
      4567 7056 4573 7038 4580 7042 4589 7026
      4596 7025 4596 7026 4598 6979
TIME...MOT...LOC 0133Z 258DEG 27KT 4601 7057 4540 7083 4514 7131

JC
Special weather statement, Jul 2, 9:50 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Gray ME
950 PM EDT MON JUL 2 2018

MEZ007>009-NHZ001-030245-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
950 PM EDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
NORTHWESTERN SOMERSET...NORTHWESTERN FRANKLIN AND NORTHEASTERN COOS
COUNTIES...

At 949 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Billy-Jack Depot to
11 miles northeast of Coburn Gore to 9 miles northeast of Pittsburg.
Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jackman, Eustis, Coburn Gore, Rockwood, Seboomook, Pittsburg, Tim
Pond, Moose River, Long Pond, Alder Stream, Parlin Pond, Bowmantown,
Stetsontown, Plymouth, Kibby, Massachusetts Gore, Pittston Academy
Grant, Taunton And Raynham Academy Grant, Brassua and Seven Ponds.

This also includes...
  Second Connecticut Lake and Pierce Pond.

LAT...LON 4587 6965 4587 6972 4576 6972 4574 6981
      4565 6970 4554 6978 4537 6972 4515 7037
      4514 7133 4535 7101 4524 7084 4543 7079
      4538 7064 4557 7069 4573 7038 4580 7042
      4589 7026 4596 7025 4596 7026 4598 6968
TIME...MOT...LOC 0149Z 279DEG 34KT 4601 7030 4552 7067 4514 7124

JC
Special weather statement, Jul 2, 10:50 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Gray ME
1050 PM EDT MON JUL 2 2018

MEZ007>009-NHZ001-030345-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
1050 PM EDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
NORTHWESTERN SOMERSET AND NORTHWESTERN FRANKLIN COUNTIES...

At 1049 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northeast Carry to 14 miles
northeast of Dixville. Movement was east at 30 mph.

Locations impacted include...
Jackman, Eustis, Coburn Gore, Rockwood, Seboomook, Tim Pond, Davis,
Moose River, Lynchtown, Long Pond, Alder Stream, Parlin Pond,
Stetsontown, Kibby, Massachusetts Gore, Taunton And Raynham Academy
Grant, Brassua, Seven Ponds, King And Bartlett and Oxbow.

This also includes...
  The Bigelows and Pierce Pond.

LAT...LON 4598 6969 4587 6965 4587 6972 4576 6972
      4577 6978 4574 6981 4565 6970 4558 6971
      4554 6978 4544 6974 4514 7029 4505 7105
      4523 7108 4532 7092 4524 7090 4524 7084
      4538 7081 4541 7074 4538 7064 4545 7067
TIME...MOT...LOC 0249Z 274DEG 18KT 4595 6963 4500 7108

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:17 PM EDTHeat AdvisoryGYXBelknap, Carroll, Cheshire, Grafton, Hillsborough, Merrimack and 3 more23 hr
Jul 2, 11:25 PM EDTAreal Flood AdvisoryGYXCoos2 hr
Jul 2, 9:33 PM EDTSpecial Weather StatementGYXSomerset27 min
Jul 2, 9:50 PM EDTSpecial Weather StatementGYXSomerset55 min
Jul 2, 10:50 PM EDTSpecial Weather StatementGYXSomerset55 min
Jul 3, 1:39 AM EDTSpecial Weather StatementGYXFranklin36 min
Jul 3, 2:58 PM EDTBeach Hazards StatementGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo27 hr
Jul 3, 3:30 PM EDTSpecial Weather StatementGYXYork45 min

Nearby

Flash Flood Warnings in Maine, 2018Flash Flood Warnings in New Hampshire, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.